Thank you for attending the 2019 ALFDP Annual Conference and Meeting: Houston

Materials available to download:

 

You can check the highlights of the conference here:

Agenda:

Wednesday, November 13, 2019

6:00 – 8:00 pmWelcome Reception – House of Blues | 1204 Caroline St. | Houston, TX 77002
Join us at the House of Blues for a pre-conference welcome!

Thursday, November 14, 2019

7:30 – 10:00 am
Registration
7:30 – 8:40 amNetworking Buffet Breakfast
8:00 – 8:45 amSession 1: Newcomers’ Breakfast Panel and Q&A (45 minutes)
Panel and Q&A Over Breakfast

Panelists:
Casey Matthew, Senior Recruiting and Diversity Specialist,
Wachtell, Lipton, Rosen & Katz;
Yusuf Zakir, Director of Diversity and Inclusion, Holland & Knight;
Marredia Crawford, North American Diversity & Inclusion
Manager, Baker McKenzie

Summary: Back by popular demand is the ALFDP Newcomers Forum! Geared toward those attending their first or second ALFDP Conference, this forum is an opportunity to learn about the history and mission of the organization, as well as tips for making the most of your membership and your time at the Conference.
8:50 – 9:00 amFirm Welcome and Opening Remarks (10 minutes)
Speaker:
Steve Gill, Talent Chair and member of V&E’s D&I Executive
Committee;
Lina Dimachkieh, V&E’s Houston Diversity Council and
Women’s Initiative Office Lead
9:00 – 9:15 amALFDP Welcome Remarks and Housekeeping (15 minutes)

Speakers:
Caroline Abney, Director of HR & Diversity, King & Spalding;
Cheryl Hunt, Diversity and Recruiting Coordinator, Baker
Donelson;
Rita Holmes-Bobo, Director of Diversity & Inclusion, Husch
Blackwell
9:15 – 10:15 am
Session 2: Inclusion at the Intersection of Race and Gender (60 minutes) Presentation

Facilitator:
Tracie Ransom, Founder and Principal Consultant, Ransom
Strategies Group LLC

Summary: Tracie is a former law firm partner and in-house counsel. Her firm, Ransom Strategies Group, provides consulting, coaching, and training around diversity and inclusion for law firms and corporations. She will be speaking about building inclusive cultures for women of color within law firms. She will provide strategies and practical steps for how firms can do so and for how to work within our roles as consultants to drive and enable culture change.
10:15 – 10:30 amBreak
10:30 am – 12:00 pmSession 3: Moving Beyond Bias Training (90 minutes)
Presentation

Facilitator:
Avery Belyeu, South Central Regional Director of Lambda Legal

Summary: In this interactive session, participants will explore workplace issues facing lesbian, gay, bisexual, transgender, and queer (LGBTQ) people. An overview of the current legal landscape of LGBTQ civil rights will be provided with a focus on
how these current issues impact law firms working to provide inclusive workplaces for all. Participants will increase their understanding of key concepts including sexual orientation, gender identity, gender expression and sex assigned at birth and discuss opportunities to apply this knowledge to increase LGBTQ
inclusion efforts in recruitment and retention. All participants will be encouraged to engage with the material through asking questions and applying the content to their specific diversity and inclusion activities.

12:00 – 1:00 pmNetworking Lunch
1:00 – 2:00 pmSession 4: The Agile Diversity Professional: How to Adapt and
Be Successful When Change is Afoot (60 minutes)
Panel

Moderator:
Courtney Moore, Director of Diversity, Inclusion, Munger,
Tolles and Olson

Panelists:
Carol Ross-Burnett, Senior Advisor, Diversity & Inclusion
Strategic Partnerships, Sheppard, Mullin, Richter & Hampton, LLP;
Sally Olson, Chief Diversity Officer, Sidley Austin LLP;
Carrie Gilman, Senior Manager, Diversity & Inclusion, Goodwin
Procter;

Summary: D&I leaders discuss not only changes in leadership, but changes in the law firm, in the approach to diversity and inclusion initiatives, in one’s own career path, and more.
2:00 - 2:15 pmBreak
2:15 – 3:45 pmALFDP Annual Meeting and Committee Signup (90 minutes) Includes Board Announcements, Treasurers Report, Committee Updates and Signup

Group Photo
Takes place in the 26th floor stairwell
3:45 - 4:00 pmBreak
4:00 – 5:30 pm

Session 5a: Training the D&I Trainer (90 minutes)
Workshop (Conference Room 26 C and D)

Facilitators:
Sylvia James, Director of Diversity & Inclusion, Winston &
Strawn;
Nina Godiwalla, US Director of Diversity & Inclusion, Norton
Rose Fulbright

Summary: Interactive workshop for D&I professionals in their first
5-7 years in the profession who want to increase their effectiveness as training facilitators for internal and external clients and develop their skills as powerful communicators.
4:00 – 5:30 pm
(Optional)
Session 5b: Seasoned Professional Breakout (90 minutes)
Roundtable Discussions (Conference Room 26 G and H)

Facilitators:
Rebecca Baumgartner, Diversity and Inclusion Manager, Ogletree
Deakins
Lolly Cerda, Diversity and Inclusion Manager, Shook, Hardy and
Bacon

Summary: This is an optional breakout session for leaders with
8+ years as D&I Practitioners. The group will have roundtable discussions on topics ranging from how to make an impact with limited resources, best practices for avoiding burnout, and best practices for establishing or enhancing your expertise, and more.
6:30 pm (Optional)
Various Locations – ALFDP Member Dine Around Dinners

Thursday, November 15, 2019

8:00 – 9:00 amNetworking Buffet Breakfast
9:00 – 10:00 amSession 6: Using Technology and Data to Address Diversity, Equity and Inclusion (DEI) in Law Firms (60 minutes)
Fireside Chat

Facilitator:
Jessica Maroney Shillito, Associate Director of Legal Recruiting,
Simpson Thacher & Bartlett

Speaker:
Star Carter, Co-Founder, Kanarys

Summary: During this fireside chat, Kanarys’ Co-Founder and former BigLaw attorney, Star Carter, will encourage attendees to think outside the box with a discussion on innovations in the DEI technology industry and how law firms can utilize AI tools in the effort to become more diverse and inclusive.

This session will provide background on DEI technology solutions currently available, and will focus on Texas-based startup Kanarys – an online platform which helps organizations acquire and retain diverse talent and utilize data-based approaches to better understand the challenges and opportunities facing diverse talent, so law firms and companies can build more inclusive workplace cultures. Kanarys has been covered by Forbes, AfroTech, Dallas Business Journal, Business Insider and HR.com.
10:00 –10:30 amALFDP Board Announcements and Elections (30 minutes)
10:45 –11:45 amSession 7: So Goes the Nation, So Goes the Workplace: How to
Discuss Race, Religion, and Politics in a Fragmented World (60
Minutes) Presentation

Presenter:
Michelle Silverthorn, Inclusion Nation

Summary: Racism. Privilege. #MeToo. #BlackLivesMatter. For the past several years in this country, words have become so charged that debates and discussion quickly veer into anger and accusations. So goes the nation, so goes the workplace. And yet, we cannot move forward on real inclusion in our law firms unless we have the
difficult conversations about race, gender, identities, and the assumptions we make about each other. To create a culture of authenticity and belonging, we need to have genuine dialogue about what makes us different. Those conversations, and the resultant learning, form the basis of successful mentoring relationships, collaborative teams, an engaged workforce, and the opportunity for everyone to understand the struggles – both visible and not – that their colleagues face.

That’s where So Goes the Nation, So Goes the Workplace comes in. We are going to start with the possibility, or why differences have to matter in our workplace for diversity to count. Then we move into the reality, using charged phrases and divided identity groups to understand how we became polarized in our silos. Next, we address the solution – civility – the fundamental basis of our shared civilization. Finally, we end with the ten rules we can all follow to work with our committed leadership to design a civil workplace, and rebuild a civilization that allows everyone to belong.
11:45 am –12:50 pmNetworking Lunch
12:50 – 1:10 pmElection Results
1:10 – 2:10 pmSession 8: The Intersection of D&I and Wellbeing (60 minutes)
Presentation
Presenter:
Cameron (Cam) G. Stout, Stout Heart, Inc.

Summary: Cam shares his story and his timely message is simple and powerful: The stigma that often keeps mental illness and addiction in the shadows is a false narrative. In fact, mental health conditions are just that, health conditions, not weaknesses. As Cam’s story compellingly demonstrates, there is tremendous hope for ongoing recovery and effective management of these challenges.
Cam will share the strategies that have renewed his spirit, and opened the door to a life and legal career led with a light heart and a focused mind.

In addition to candidly sharing his own lived experience, Cam discusses ways to identify and address mental health and addiction issues. He also describes his strategies for self-care, and how to build the mindful resilience and the perspective that we all need in order to live and work with a light heart and a focused mind.
2:10 – 2:15 pmClosing Remarks